Many men face erectile dysfunction (ED), particularly as they age. As a matter of fact, there are a whopping 18 million men who have problems sustaining an erection. African American men are more likely to experience ED than any other race due to inherent factors and lifestyle choices.
Health conditions such as heart disease, diabetes, and obesity are common causes for ED. According to the Centers for Disease Control and Prevention, the frequency of high blood pressure amongst the African American community is the highest globally. Approximately 40 percent of Black men have high blood pressure. The condition has also been noted to develop earlier on in life, influencing earlier cases of ED.
Another primary reason ED and aging are linked is that older men tend to be on meds to treat various conditions. According to the Harvard Special Health Report, an estimated 25% of all ED is a side effect of drugs.
A few of the meds that can contribute to ED include antidepressants, some drugs for acid reflux (Tagamet has the highest risk for ED, while Zantac and Pepcid have a low risk), diuretics (water pills like hydrochlorothiazide help eliminate the body of sodium and water), anti-ulcer drugs, and tranquilizers. There are other drugs that can also zap a man’s staying power: antihistamines (like Benadryl, Dramamine, and Phenergan), anti-androgens (to treat prostate cancer), anticholinergics (to treat bladder issues, COPD, and Parkinson’s), and a few anti-cancer meds as well.
Blood pressure meds are at the top of the list of drugs that can cause ED issues. According to a study that examined the medical records of over 1.9 million men, men struggling with ED typically have hypertension.
Here are a few frequently prescribed blood pressure medications that commonly cause ED:
- Thiazide diuretics like chlorothiazide, chlorthalidone and hydrochlorothiazide
- Loop diuretics like furosemide, torsemide and ethacrynic acid
Despite what you might have heard, statins (cholesterol-lowering drugs) like atorvastatin, simvastatin, and rosuvastatin do not cause ED.
Opioids (pain reducers like hydrocodone, oxycodone, and morphine) go hand-in-hand with ED and can also lower testosterone.
What’s the bottom line?
If you have ED, there is a 1 in 4 chance your meds caused it. The first thing you should do is have a conversation with your doctor about any medication concerns. What you should NOT do is stop taking your prescribed drug without your doctor’s consent as you may cause more harm to yourself than good!